Texas, 2008

Tornado and Flash Flood in Texas, May 26, 2008

May 26, 2008 · NWS MAF · 12 events in 1 county or zone

A continuing day of convection along the dryline ensued across southern portions of the forecast area. Increasing southeast winds assisted in boosting low level moisture across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A continuing day of convection along the dryline ensued across southern portions of the forecast area. Increasing southeast winds assisted in boosting low level moisture across the region. Moderate shear and above normal moisture led to the development of severe storms. Very large hail and even a confirmed tornado resulted from this unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:53 PM CST, 19 minutes earlier.

Area forecast discussion, May 26, 1:53 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT MON MAY 26 2008

.DISCUSSION...

SHORT TERM CONCERN IS CONVECTION EXPECTED TO DEVELOP ALONG A
DRYLINE CURRENTLY SITUATED FROM TATUM...TO WINK...THEN BACK
SOUTHWEST. THE DAVIS MOUNTAINS HAVE MANAGED TO MAINTAIN THEIR
MOISTURE WHICH IS CAUSING THIS AREA TO BE THE FIRST TO INITIATE
CONVECTION. 18Z RUC IS SHOWING HIGH CAPE VALUES FROM 2500-3000J/KG
WHICH WILL BE AMPLE TO GET CONVECTION FIRING. SHEAR VALUES ARE LOW
OUT WEST BUT STEADILY INCREASE TO 25-30KTS 0-6KM IN THE EASTERN
PERMIAN BASIN. HOWEVER FURTHER EAST THERE IS ALSO MORE CAPPING
FROM A WARM LAYER AT AROUND 3-5KFT SO THERE IS NO AREA EXTREMELY
FAVORABLE FOR SEVERE CONVECTION. THAT SAID THE BOTTOM LINE IS WITH
HIGH CAPE ANY STORMS CAN CREATE A STRONG ENOUGH STORM RELATIVE
SHEAR ENVIRONMENT FAVORABLE FOR SEVERE WIND AND HAIL AND FEEL THAT
WE WILL SEE THIS LATER THIS AFTERNOON INTO THIS EVENING.

CONVECTION WILL MOVE EAST OVERNIGHT BUT COULD SEE THE SAME
TOMORROW WITH A DRYLINE REMAINING IN THE AREA. THE SEVERITY OF
CONVECTION TOMORROW IS STILL UP IN THE AIR WITH INSTABILITY NOT AS
HIGH AS TODAY...BUT IT WILL HAVE TO BE WATCHED. A COLD FRONT DROPS
DOWN INTO THE NORTHERN BASIN WEDNESDAY AFTERNOON WHICH COULD BE
THE FOCUS FOR MORE THUNDERSTORMS. IN ADDITION...DEEP SOUTHEASTERLY
FLOW WILL ADVECT MOISTURE AGAINST THE MOUNTAINS AND HAVE ADDED
SLIGHT CHC POPS OUT WEST TO ACCOUNT FOR THIS.

AFTERWARD AN UPPER RIDGE WILL SETTLE IN GIVING US A BIT OF A
SUMMER PATTERN. LEFT THE ISOLATED THUNDERSTORMS FOR THE DAVIS
MOUNTAINS NEXT WEEKEND THOUGH NOT TOO CERTAIN ON THIS HAPPENING.

HENNIG

&&

.FIRE WEATHER...

THE RED FLAG WARNING TODAY WORKED OUT FOR GDP...BUT OTHER AREAS
STRUGGLED TO GET THE WINDS UP. TOMORROW WILL BE MORE OF THE SAME
BUT WINDS ARE EXPECTED TO BE SLIGHTLY LESS AND JUST DO NOT SEE
ENOUGH TO ISSUE ANY PRODUCTS AT THIS TIME. DRY LIGHTNING WILL BE A
PROBLEM THROUGH WEDNESDAY WITH THUNDERSTORM CHANCES IN THE
FORECAST. WINDS SHOULD REMAIN MODEST OUT WEST BUT IF ANY STARTS
OCCUR EAST OF THE DRYLINE...THEN THE FIRE WILL BE HARDER TO
CONTROL WITH WINDS STRONGER ACROSS THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  95  71  92  /  40  30  30  20
CARLSBAD NM                60  96  63  90  /   0  10  20  20
DRYDEN TX                  71  94  70  92  /  20  30  20  10
FORT STOCKTON TX           70  97  69  94  /  30  30  20  10
GUADALUPE PASS TX          62  89  63  87  /   0   0  10  20
HOBBS NM                   60  97  66  90  /  10  10  20  20
MARFA TX                   56  90  57  87  /  20  20  10  10
MIDLAND INTL AIRPORT TX    70  95  66  92  /  30  30  30  20
ODESSA TX                  71  96  69  91  /  30  30  30  20
WINK TX                    67 101  73  96  /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

12/10
Hazardous weather outlook, May 26, 1:12 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT MON MAY 26 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
212 PM CDT MON MAY 26 2008 /112 PM MDT MON MAY 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND EAST OF A LAMESA...MIDLAND...FORT STOCKTON LINE LATE
THIS AFTERNOON AND LAST INTO THIS EVENING. HAIL TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE
WITH THESE STORMS.

DRY AIR WILL RESIDE OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS...AND INTO THE WESTERN PERMIAN BASIN AND
STOCKTON PLATEAU LATE THIS AFTERNOON AND EARLY THIS EVENING.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WHERE
SOUTHWEST WINDS WILL REACH OR EXCEED 20 MPH... RELATIVE HUMIDITY
VALUES WILL DROP TO THE SINGLE DIGITS AND FIRE DANGER WILL BE VERY
HIGH TO EXTREME. NEAR CRITICAL CONDITIONS WILL OCCUR FURTHER SOUTH
ACROSS THE UPPER TRANS PECOS...VAN HORN AREA AND DAVIS MOUNTAINS
WHERE WIND SPEEDS WILL BE A LITTLE WEAKER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF SOUTHEAST
NEW MEXICO AND WEST TEXAS TUESDAY THROUGH WEDNESDAY NIGHT.  SOME OF
THESE STORMS COULD BE SEVERE...ESPECIALLY IN THE AFTERNOON AND
EVENING EACH DAY.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 26, 1:41 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT MON MAY 26 2008

TXZ067-068-075-262015-
WARD-CRANE-PECOS-
241 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED NEAR
GRANDFALLS AT 241 PM CDT...MOVING NORTHEAST AT 32 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS.

The radar

The Midland/Odessa radar (KMAF), 89 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
May 26, 2:12 PM CST to 2:20 PM CST
Where
Pecos County, 0.59 mi W of Imperial
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.270, -102.690

Hail, Pecos

When
May 26, 3:08 PM CST to 3:15 PM CST
Where
Pecos County, 0.59 mi W of Imperial
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.270, -102.690

Hail, Pecos

When
May 26, 3:55 PM CST to 4:05 PM CST
Where
Pecos County, 1.91 mi ESE of Ft Stockton Arpt Fst
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.910, -102.890

Hail, Pecos

When
May 26, 5:03 PM CST to 5:10 PM CST
Where
Pecos County, 10.64 mi S of Baldridge
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.877, -102.650

Golfball sized hail was reported at mile marker 273 on I-10.

Hail, Pecos

When
May 26, 5:07 PM CST to 5:15 PM CST
Where
Pecos County, 11.68 mi SSE of Baldridge
Measured
4.25 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.865, -102.588

Softball sized hail was reported along I-10 near mile marker 278.

Tornado, Pecos

When
May 26, 5:07 PM CST to 5:09 PM CST
Where
Pecos County, 11.31 mi SSE of Baldridge to 10.63 mi SSE of Baldridge
Rating
EF0
Path length
0.69 mi
Path width
50 yd
Reported by
Public
Coordinates
30.870, -102.590

A brief tornado was reported near mile marker 278 on I-10. No damage was reported.

Flash Flood, Pecos

When
May 26, 5:43 PM CST to 8:00 PM CST
Where
Pecos County, 10.67 mi SSW of Baldridge to 10.71 mi WSW of Girvin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.879, -102.668

Pecos County Sheriff's Office reported two feet of water flowing over I-10 near mile marker 273. Local media reported several sections of U.S. Highway 385/67 north of I-10 to have over one foot of water covering the road.

Hail, Pecos

When
May 26, 5:43 PM CST to 5:53 PM CST
Where
Pecos County, 10.64 mi S of Baldridge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.877, -102.650

Nickel sized hail was reported along I-10 near mile marker 273.

Hail, Pecos

When
May 26, 6:57 PM CST to 7:10 PM CST
Where
Pecos County, 30 mi S of Ft Stockton to 32 mi S of Ft Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.446, -102.870

Penny to quarter sized hail fell south of Fort Stockton.

Thunderstorm Wind, Pecos

When
May 26, 6:57 PM CST to 7:07 PM CST
Where
Pecos County, 30 mi S of Ft Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.446, -102.870

A thunderstorm wind gust near 60 mph was reported south of Fort Stockton. No damage was reported.

Hail, Pecos

When
May 26, 8:05 PM CST to 8:15 PM CST
Where
Pecos County, 32 mi SE of Ft Stockton
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.552, -102.489

Hail, Pecos

When
May 26, 8:15 PM CST to 8:25 PM CST
Where
Pecos County, 24.5 mi SSW of Bakersfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.580, -102.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91902, 91903, 91904, 91905, 91906, 91910, 91901, 91912, 91907, 91911, 91908, 91909.